[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1976

Porphyria-like Cutaneous Changes Induced by Tetracycline Hydrochloride Photosensitization

Author Affiliations

From the Department of Dermatology, University of California Medical Center, San Francisco.

Arch Dermatol. 1976;112(5):661-666. doi:10.1001/archderm.1976.01630290011002
Abstract

• Five patients manifested cutaneous changes indistinguishable from those noted in some porphyric disorders, consisting of fragility, denudation, and blister formation of sun-exposed skin. Microscopical examination showed subepidermal bulla formation and the desposition of PAS-positive, diastase-resistant material and IgG in or around the upper dermal blood vessel walls. There was also electron microscopical evidence of vascular basal lamina reduplication and the deposition of a fine fibrillar material in and around these vessels. However, no abnormal porphyrin formation was noted. All five patients had been receiving 250 mg of tetracycline hydrochloride twice a day for at least six months and had had extensive sun exposure prior to the onset of the condition. For four patients, discontinuing the medication led to complete remission, despite subsequent sun exposure; the fifth patient was much improved, but her skin was still somewhat fragile seven months later. We concluded that these cutaneous changes resulted from a lowgrade photosensitization by tetracycline hydrochloride.

(Arch Dermatol 112:661-666, 1976)

×